Wisconsin, 2014

Hail in Wisconsin, May 8, 2014

May 8, 2014 · NWS MKX · 1 event in 1 county or zone

A few thunderstorms developed as relatively warm and moist air moved north into southern WI ahead of a cold front over Minnesota. 75 inch hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A few thunderstorms developed as relatively warm and moist air moved north into southern WI ahead of a cold front over Minnesota. One thunderstorm produced 0.75 inch hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 3 hours 59 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
335 PM CDT THU MAY 8 2014

.TONIGHT AND FRIDAY...FORECAST CONFIDENCE - MEDIUM.

STREAM OF MIDDLE TO HIGH CLOUDS CONTINUES TO FEED INTO PORTIONS OF
SOUTHERN WISCONSIN FROM THE SOUTHWEST. THERE ARE SOME BREAKS
DEVELOPING ACROSS PORTIONS OF FAR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN. NOT SURE IF THE REST OF THE AREA WILL SEE THESE CLOUDS
MOVE OUT...WHICH WILL LIMIT THE HIGHS AND SUBSEQUENT CAPE VALUES.

WARM AIR ADVECTION IN THE 850 MB TO 700 MB LAYER CONTINUES TO
GENERATE SEVERAL AREAS OF LIGHT SHOWERS ACROSS THE AREA. THESE
SHOULD LINGER AS THEY SHIFT NORTHEASTWARD WITHIN THE WARM AIR
ADVECTION REGIME.

MAIN ISSUE WILL BE TIMING OF CONVECTION INTO TONIGHT...AND SEVERE
STORM CHANCES. MESOSCALE MODELS ARE SHOWING A GENERAL TREND TOWARD
CLUSTERS OF SHOWERS AND STORMS MOVING EAST NORTHEAST THROUGH THE
AREA MAINLY THIS EVENING...LINGERING INTO THE OVERNIGHT HOURS.
HOWEVER...THE CONVECTION CONTINUES TO NOT LOOK VERY ROBUST...AND
EVEN APPEARS TO WEAKEN AS IT MOVES THROUGH THE AREA THIS EVENING.

THE COLD FRONT DOES NOT MOVE THROUGH UNTIL LATER TONIGHT INTO FRIDAY
MORNING. MAIN 500 MB SHORTWAVE TROUGH REMAINS NORTHWEST OF THE
AREA...BUT SEVERAL EMBEDDED VORTICITY MAXIMA SHIFT NORTHEAST THROUGH
THE AREA. 850 MB LOW LEVEL JET ALSO INCREASES TONIGHT ACROSS THE
AREA. THUS...STILL EXPECTING ROUND OF SHOWERS AND STORMS THIS
EVENING INTO THE OVERNIGHT HOURS.

20Z SPC DAY 1 OUTLOOK STILL HAS A SLIGHT RISK FOR SEVERE STORMS
ACROSS THE AREA. THE BEST SHOT WILL BE IN THE WESTERN COUNTIES THIS
EVENING...AS STORMS MOVE INTO THE AREA FROM THE WEST. STORMS MAY
WEAKEN BY THE TIME THEY MAKE IT INTO THE EASTERN PORTIONS OF THE
AREA. STILL...ENOUGH MEAN LAYER CAPE AND DEEP LAYER SHEAR TO SUPPORT
SOME SEVERE STORMS IN THE WESTERN COUNTIES. CIPS ANALOGS AND CWASP
VALUES STILL SUPPORTIVE AS WELL.

.FRIDAY NIGHT AND SATURDAY...FORECAST CONFIDENCE - MEDIUM.

WEAK SHORT WAVE RIDGING SHOULD RESULT IN A QUIET NIGHT FRIDAY NIGHT
UNDER CLEAR TO PARTLY CLOUDY SKIES.  ON SATURDAY...SHORT TERM MODEL
CONCENSUS ON SHORT WAVE LOW PRESSURE TROUGH TO MOVE EWD ACROSS THE
NORTHERN PLAINS TOWARD WI. HOWEVER DIFFERENCES EXIST IN STRENGTH AND
TIMING OF THIS FEATURE.  12Z NAM MUCH MORE AGGRESSIVE WITH MOISTURE
RETURN AND STRONGER FORCING WHILE GFS AND ECMWF IN REASONABLE
AGREEMENT FOR SLOWER...WEAKER SOLUTION.  NAM HAS DEVELOPING LOW
LEVEL JET PIVOTING INTO SRN WI BY 00Z/SUNDAY WHILE ALL OTHER SHORT
TERM GUIDANCE MUCH WEAKER AND FARTHER WEST WITH LLJ AXIS.  HENCE
LEANING MORE TOWARD GFS SOLUTION FOR SATURDAY AFTN WITH LESS CHANCE
FOR -SHRA AND LIGHT WINDS TURNING ONSHORE RESULTING IN COOLER AFTN
LAKESHORE TEMPS.

.SATURDAY NIGHT AND SUNDAY...FORECAST CONFIDENCE - MEDIUM.

WEAKENING LOW LEVEL JET DOES EVENTUALLY PIVOT EWD ACROSS WI SAT
NIGHT IN ASSOCIATION WITH SHORT WAVE TROUGH MOVING THROUGH THE UPPER
MIDWEST TOWARD LAKE SUPERIOR.  BEST CHANCE FOR -SHRA FROM THIS
FEATURE LOOKS TO BE SAT NIGHT.  INCREASING LOW TO MID-LEVEL SOUTH
WINDS AHEAD OF SHARPENING UPSTREAM TROUGH WILL BEGIN TO SHIFT
BAROCLINIC ZONE AND WARM FRONT BACK TO THE NORTH LATER SUNDAY INTO
SUNDAY NIGHT.  HENCE KEPT SLIGHTLY HIGHER CHANCE POPS FOR THE AFTN
AS THIS FEATURE BEGINS TO SHIFT NWD.

.SUNDAY NIGHT THROUGH THURSDAY...FORECAST CONFIDENCE - MEDIUM.

AN UNSETTLED PERIOD LOOKS TO BE SHAPING UP FOR THE FIRST HALF OF THE
EXTENDED PERIOD...THROUGH TUESDAY.  INCREASING SOUTH WINDS WILL HELP
WARM FRONT PUSH BACK NORTHWARD INTO SOUTHERN WISCONSIN SUN NIGHT AND
MONDAY. AMPLIFYING UPSTREAM LONG WAVE TROUGH SPREADING INTO THE
CENTRAL CONUS SUNDAY AND MONDAY WILL BE RESPONSIBLE FOR THE SHIFTING
WARM FRONT AND INCREASING SOUTH WINDS.

AS LONG WAVE TROUGH WEAKENS ON MONDAY...PIECE OF MID-LEVEL ENERGY
MOVES NORTHEAST THROUGH THE UPPER MIDWEST AROUND MON NIGHT.  LOW
PRESSURE ASSOCIATED WITH UPPER LEVEL SHORT WAVE MOVES ACROSS
WISCONSIN DURING THIS TIME....DRAGGING COLD FRONT THROUGH MONDAY
NIGHT.  IFFY ON SEVERE WEATHER RISK...WITH BEST CHANCE IN THE WEST
MON EVE.

ALL EXTENDED GUIDANCE HANGS ON TO UPPER LEVEL TROF LINGERING OVER
UPPER MIDWEST THROUGH MIDDLE OF NEXT WEEK...WHICH WILL KEEP THE
CHANCE FOR LIGHTER SHOWERY PRECIPITATION CONTINUING THROUGH MID-
WEEK.  DAYTIME TEMPERATURES FOR THIS PERIOD LOOK TO FALL TO BELOW
SEASONAL NORMAL EARLY NEXT WEEK.

&&

.AVIATION/00Z TAFS/...VFR CONDITIONS EXPECTED INTO THE EARLY EVENING
HOURS AT TAF SITES. ON AND OFF GUSTY SOUTH SOUTHWEST WINDS SHOULD
LINGER INTO THE EARLY EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO EARLY EVENING.
BEST SHOT FOR STORMS WILL BE IN THE 02Z TO 08Z FRIDAY PERIOD AT
MADISON...AND 03Z TO 11Z FRIDAY PERIOD AT THE EASTERN SITES. MVFR
VISIBILITIES ARE EXPECTED...WITH GUSTY WINDS AND HAIL POSSIBLE IN
THE STRONGEST STORMS.

COLD FRONT MOVES EAST THROUGH THE AREA BETWEEN 09Z AND 16Z FRIDAY.
SOUTHWEST WINDS WILL SHIFT TO THE WEST SOUTHWEST...WITH GUSTS TO 20
KNOTS BY FRIDAY AFTERNOON. SKIES SHOULD BECOME PARTLY TO MOSTLY
SUNNY BY AFTERNOON AS WELL.

&&

.MARINE...WEST SOUTHWEST WINDS MAY GUST TO 22 KNOTS AT TIMES
FRIDAY...BEHIND THE DEPARTING COLD FRONT. A SMALL CRAFT ADVISORY MAY
BE NEEDED FOR FRIDAY.

AREAS OF FOG SHOULD LINGER INTO EARLY THIS EVENING NORTH OF PORT
WASHINGTON...UNTIL WARM FRONT MOVES NORTH OF THE AREA. DENSE FOG IS
POSSIBLE...BUT NOT CONFIDENT ENOUGH TO ISSUE A DENSE FOG ADVISORY.
INCREASING SOUTH SOUTHWEST WINDS SHOULD ALLOW THE FOG TO MIX OUT BY
TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
LM...NONE.

&&

TONIGHT/FRIDAY AND AVIATION/MARINE...WOOD
FRIDAY NIGHT THROUGH THURSDAY...MBK
Hazardous weather outlook, May 8, 2:02 PM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT THU MAY 8 2014

WIZ046-047-051-052-056>060-062>072-092015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
302 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...AS A WARM AND
UNSTABLE AIRMASS WILL BE IN PLACE AHEAD OF AN APPROACHING COLD FRONT
FROM THE WEST. THE HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL
OCCUR THIS EVENING...MAINLY OVER WESTERN AND SOUTH CENTRAL
WISCONSIN...WITH LESSER CHANCES IN EASTERN WISCONSIN. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THUNDERSTORMS ARE LIKELY SUNDAY NIGHT AS A WARM FRONT SHIFTS
NORTHWARD INTO SOUTHERN WISCONSIN. THE CHANCE FOR THUNDERSTORMS
WILL CONTINUE MONDAY THROUGH TUESDAY AS A SLOW MOVING LOW
PRESSURE AREA MOVES THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-092015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
302 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A COLD
FRONT APPROACHES LAKE MICHIGAN. LARGE HAIL AND HIGH WINDS ARE THE
PRIMARY HAZARDS.

PATCHY FOG WILL CONTINUE NORTH OF PORT WASHINGTON TONIGHT...AS
RELATIVELY MILD AND MOIST AIR FLOWS OVER THE COOL WATERS OF LAKE
MICHIGAN. DENSE FOG IS POSSIBLE IN THIS AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

WEST TO SOUTHWEST WINDS WILL BECOME GUSTY ON FRIDAY...AND WILL APPROACH
SMALL CRAFT ADVISORY CRITERIA.

THUNDERSTORM CHANCES RETURN SUNDAY NIGHT AND CONTINUE THROUGH
TUESDAY AS A SLOW MOVING LOW PRESSURE AREA MOVES THROUGH THE
REGION.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, May 8, 6:23 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
723 PM CDT THU MAY 8 2014

WIZ052-059-060-090045-
WASHINGTON-OZAUKEE-SHEBOYGAN-
723 PM CDT THU MAY 8 2014

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...OZAUKEE AND
SHEBOYGAN COUNTIES...

AT 722 PM CDT...A RATHER SMALL BUT STRONG THUNDERSTORM WAS OVER
FREDONIA...OR NEAR SAUKVILLE...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...
SAUKVILLE...HOWARDS GROVE...OOSTBURG...BELGIUM...FREDONIA...KOHLER...
CEDAR GROVE...RANDOM LAKE...NEWBURG...ADELL...WALDO...GIBBSVILLE...
WAUBEKA AND HINGHAM.

LAT...LON 4357 8779 4346 8780 4341 8785 4336 8788
      4343 8807 4383 8788 4378 8771 4370 8771
      4370 8770 4368 8770
TIME...MOT...LOC 0022Z 207DEG 35KT 4347 8791

DAVIS
Special weather statement, May 8, 6:28 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT THU MAY 8 2014

WIZ052-059-060-090045-
WASHINGTON-OZAUKEE-SHEBOYGAN-
728 PM CDT THU MAY 8 2014

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...OZAUKEE...
SHEBOYGAN...

AT 727 PM CDT...ANOTHER SMALL BUT STRONG THUNDERSTORM WAS NEAR
JACKSON...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND A QUICK DOWNPOUR ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHEBOYGAN...PORT WASHINGTON...PLYMOUTH...SHEBOYGAN FALLS...
SAUKVILLE...HOWARDS GROVE...OOSTBURG...BELGIUM...FREDONIA...KOHLER...
CEDAR GROVE...RANDOM LAKE...NEWBURG...ADELL...WALDO...GIBBSVILLE...
WAUBEKA AND HINGHAM.

LAT...LON 4357 8779 4346 8780 4341 8785 4336 8788
      4343 8807 4383 8788 4378 8771 4370 8771
      4370 8770 4368 8770
TIME...MOT...LOC 0027Z 211DEG 40KT 4327 8817

DAVIS

The radar

The Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 8, 6:34 PM CST
Where
Washington County, 0.5 mi E of Jackson
Measured
0.75 in hail
Reported by
Public
Coordinates
43.320, -88.160

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506295.